Maine, 2005

High Wind in Maine, November 22, 2005

November 22, 2005 · NWS CAR · 1 event in 1 county or zone

Strong winds developed in advance of intensifying low pressure lifting north across Maine. Sustained winds reached 25 to 35 mph at times with occasional gusts of 60 to 65 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong winds developed in advance of intensifying low pressure lifting north across Maine. Sustained winds reached 25 to 35 mph at times with occasional gusts of 60 to 65 mph. Trees were blown down at various locations including the town of Calais where one tree fell on a truck. Many tree limbs were also snapped. The falling trees and tree limbs landing on powerlines or bringing down the powerlines contributed to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 22, 2:53 AM EST, 11 hours 7 minutes earlier.

Area forecast discussion, Nov 22, 2:53 AM EST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
253 AM EST TUE NOV 22 2005

.SYNOPSIS...
LOW PRESSURE WILL RAPIDLY INTENSIFY AS IT MOVES NORTH NORTHEAST
ONTO THE MAINE COAST BY THIS EVENING...BRINGING STRONG WINDS AND
HEAVY RAINFALL TO ALL OF THE REGION TODAY. THE LOW WILL CONTINUE
NORTH INTO QUEBEC TONIGHT...CHANGING RAIN TO SNOW BRIEFLY MOSTLY
ACROSS NORTHWEST MAINE. COLD HIGH PRESSURE WILL APPROACH FROM THE
WEST ON WEDNESDAY AND RIDGE OVER THE REGION WEDNESDAY NIGHT.
ANOTHER LOW PRESSURE APPROACHING FROM THE GREAT LAKES WILL LIKELY
BRING SOME SNOW TO THE AREA THANKSGIVING EVENING.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
NOT MANY CHGS FROM PRIOR UPDATE. IN FACT...THE ONLY SIG CHG WAS TO
CONVERT THE HIGH WIND WATCH ZONES TO ADVS AND EXTEND THE WIND ADV
ZONE N AND W TO ZONES 2...5 AND 31 FROM 15Z TO 24Z TODAY. SHORT RANGE
MODELS STILL INDICATE BEST POTENTIAL OF HIGH WIND WARNING BEING MET
ACROSS THE SE QUARTER OF HE FA WHERE SSE BL WIND SPEEDS INCREASE
TO NEAR 40KT AND 925 MB WINDS REACH 65 TO 80 KT DURING THE AFT
HRS. THE ADV CORRIDOR JUST NW OF THE WARNING AREA REPRESENTS THE
UNCERTAINTY OF THE LOW TRACK FROM THE MORE W GFS/NGM AND THE
SLIGHTLY FURTHER E ETA/ECMWF.

OTHERWISE...QPF FORECASTS FROM HPC PRETTY MUCH IN LINE WITH PRIOR
ISSUANCE WITH ONLY MINOR CHGS. PRECIP PHASE APPEARS TO BE MAINLY
RN ACROSS ALL OF THE FA EVEN AT ONSET ERLY THIS MORN GIVEN CURRENT
TEMPS IN THE UPPER 30S. MOST MODELS STILL TRACK THE SFC LOW JUST W
OF CAR THIS EVE...LIMITING THE POTENTIAL OF COLD ADVCN AND THE
DEFORMATION BAND WORKING BACK INTO NW MAINE LATE TNGT...SO ANY
ACCUMULATING SNFL ACROSS THE XTRM NW WILL BE LIMITED TO BELOW SN
ADV AMOUNTS ATTM. ANY STEADY PRECIP SHOULD TAPER TO SN SHWRS EVEN
ACROSS THE NW BY LATE TNGT AS THE LOW RAPIDLY MOVES N OF THE FA.

THIS WILL LEAVE CLDY SKIES WITH FLURRIES AND SN SHOWRS ACROSS THE
N WED AND PTLY TO MCLDY SKIES DOWNEAST AS LLVL COLD ADVCN CONTS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
WEAK SURFACE RIDGE WILL RESULT IN PARTIAL CLEARING ACROSS THE
REGION WEDNESDAY EVENING ALTHOUGH THERE COULD BE SOME LINGERING
SNOW SHOWERS ACROSS THE NORTH AS SHORT WAVE EXITS NORTHEAST TOWARD
THE MARITIMES. A CLIPPER TYPE SYSTEM WILL BE MOVING ACROSS THE
GREAT LAKES LATER WEDNESDAY NIGHT AND THEN TOWARD NORTHERN NEW
ENGLAND ON THANKSGIVING DAY. THIS SYSTEM WILL BRING A GENERAL
SNOWFALL TO THE REGION THURSDAY AFTERNOON AND INTO THURSDAY NIGHT.
AT THIS TIME IT APPEARS AS SNOWFALL AMOUNTS WILL BE ON THE LIGHT
SIDE CONSIDERING THE LACK OF ANY SIGNIFICANT REDEVELOPMENT AND THE
RATHER PROGRESSIVE NATURE OF THE SYSTEM. ACROSS COASTAL DOWNEAST
AREAS EXPECT ENOUGH WARMING FOR RAIN OR A RAIN SNOW MIX WHICH WILL
ALSO NEGATE ACCUMULATIONS THERE. HAVE INCREASED POPS TO CATEGORICAL
ACROSS THE BOARD FOR THURSDAY. AS THE SYSTEM MOVES TO OUR NORTH
LATE THURSDAY NIGHT EXPECT PRECIPITATION TO WIND DOWN THURSDAY
EVENING DOWNEAST AND BY EARLY FRIDAY MORNING ACROSS THE NORTH. NO
CHANGES BEYOND THURSDAY NIGHT BUT APPEARS AS IF THE REST OF THE
HOLIDAY WEEKEND WILL BE MAINLY DRY OUTSIDE OF ANY SCATTERED SNOW
SHOWERS MAINLY ACROSS THE NORTH AS HIGH PRESSURE BUILDS ACROSS
FROM THE WEST.

&&

.AVIATION...
ALL OF THE TAF SITES WILL TRANSITION FROM VFR TO IFR FROM S TO N
ACROSS THE FA ERLY THIS MORN AND REMAIN IFR THRU THE DAY TDY THEN
BEGIN TO IMPROVE TO MVFR/VFR FROM SW TO NE THIS EVE.

&&

.MARINE...
WILL CONT STORM WARNING...WITH WINDS XPCTED TO RAPIDLY INCREASE
THIS MORN AND ERLY AFT AS THE SFC LOW AND ASSOCIATED PRES GRAD
INTENSIFIES ON APCH. AFT THE SFC LOW MOVES INLAND OVR CNTRL ME
THIS EVE...WINDS WILL DECREASE TO GALES THIS EVE...FOLLOWED BY SCA
LATE TNGT WITH HI SEAS ONLY SLOWLY SUBSIDING THRU WED.

&&

.HYDROLOGY...
WILL CONT FLOOD WATCH FOR MAINLY SMALL STREAMS FOR THIS AFT
THROUGH WED NGT. TOTAL QPF AMOUNTS SHOULD MOSTLY BE IN THE 1.50 TO
2.50 INCH RANGE WITH LOCALIZED AMOUNTS UP TO 3 INCHES POSSIBLE OVR
PARTS OF COASTAL DOWNEAST MAIN AND PERHAPS FAVORED ERN FACING
SLOPES OF THE E CNTRL ME HIGHLANDS...INCLUDING THE BAXTER ST PARK
REGION.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ016-017-029-030-032 FROM 7 AM TUESDAY
     TO 7 PM TUESDAY.
  ...FLOOD WATCH FOR MEZ001>006-010-011-015>017-029>032 FROM 1 PM
     TUESDAY TO 1 AM THURSDAY.
  ...COASTAL FLOOD WATCH FOR MEZ029-030 FROM 1 PM TUESDAY TO 5 AM
     WEDNESDAY.
  ...WIND ADVISORY FOR MEZ002-005-006-011-015-031 FROM 10 AM
     TUESDAY TO 7 PM TUESDAY.
MARINE...STORM WARNING FOR ANZ050 FROM 7 AM TUESDAY TO 7 PM TUESDAY.
&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...DUDA
AVIATION...VJN
HYDROLOGY...MT/VJN
Hazardous weather outlook, Nov 22, 4:07 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
407 AM EST TUE NOV 22 2005

MEZ001>006-010-011-015>017-029>032-231000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
407 AM EST TUE NOV 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE ALONG THE MID ATLANTIC COAST WILL WILL INTENSIFY AND
MOVE NORTHEAST ACROSS THE STATE TONIGHT. THIS SYSTEM WILL BRING
RAIN TO ALL OF NORTHERN AND DOWNEAST MAINE TODAY. THE RAIN WILL BE
HEAVY AT TIMES. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA
THROUGH LATE WEDNESDAY NIGHT. PLEASE REFER TO THE FLOOD WATCH
/PWMFFACAR/ ISSUED BY THIS OFFICE FOR MORE DETAILS.

STRONG WINDS ARE ALSO EXPECTED TODAY AS THE LOW INTENSIFIES...ESPECIALLY
ACROSS DOWNEAST AREAS. A HIGH WIND WARNING IS IN EFFECT FOR MUCH
OF DOWNEAST MAINE AND A WIND ADVISORY IS IN EFFECT FOR MOST OF
NORTHEAST MAINE. PLEASE REFER TO THE STATEMENT /PWMNPWCAR/ FOR
MORE INFORMATION.

THE STRONG WINDS MAY ALSO LEAD TO SOME COASTAL FLOODING...THUS A
COASTAL FLOOD WATCH IS IN EFFECT FOR THE DOWNEAST COAST. SEE THE
COASTAL HAZARD PRODUCT /PWMCFWCAR/ FOR DETAILS.

A STORM WARNING IS IN EFFECT TODAY FOR THE COASTAL WATERS FROM
EASTPORT TO STONINGTON MAINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CLIPPER TYPE LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST ON
THURSDAY...THANKSGIVING DAY. THIS SYSTEM WILL BRING SOME SNOW TO
THE REGION LATER THURSDAY AND INTO THURSDAY NIGHT. AT THIS TIME
SNOWFALL AMOUNTS LOOK TO BE GENERALLY LIGHT TO MODERATE ACROSS
MOST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS AND ANY REPORTS
OF FLOODING TO THIS OFFICE. IN ADDITION...SPOTTERS ARE REQUESTED
TO REPORT ANY REPORTS OF HIGH WINDS OR WIND DAMAGE.

DUDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Washington

When
November 22, 2:00 PM EST to 10:30 PM EST
Where
Central Washington forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484106.